Page 2 of 2

Re: Started gabapenten - no relief

Posted: Fri Aug 02, 2019 12:10 am
by debbluebird
I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone

Re: Started gabapenten - no relief

Posted: Wed Aug 07, 2019 8:37 pm
by ViewsAskew
debbluebird wrote:I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone


As we age, sleep gets more fragmented, sadly. I read that a strikingly large percentage of seniors have sleep issues. How we figure out what is aging, what is what we eat or take, what is the disease - seems almost impossible at times.

Re: Started gabapenten - no relief

Posted: Sun Aug 11, 2019 5:53 am
by leggo_my_legs
debbluebird wrote:I can't remember, does gabapentin cause any hyper alertness?


Gabapentin **withdrawal** causes hyper-alertness for me. Actually it comes in the form of exaggerated startle response. I will startle at anything, even receiving a txt on my phone. Not good. I started tapering it in Feb 2019 and I am still tapering it.

Re: Started gabapenten - no relief

Posted: Sun Aug 11, 2019 7:38 pm
by ViewsAskew
leggo_my_legs wrote:
debbluebird wrote:I can't remember, does gabapentin cause any hyper alertness?


Gabapentin **withdrawal** causes hyper-alertness for me. Actually it comes in the form of exaggerated startle response. I will startle at anything, even receiving a txt on my phone. Not good. I started tapering it in Feb 2019 and I am still tapering it.


Wow, that taper is really taking a long time. It took 7 months for me to taper a benzo - I have read of ppl taking a year or more on those. Hope you are off of it soon.

Re: Started gabapenten - no relief

Posted: Wed Aug 14, 2019 12:51 am
by leggo_my_legs
It's a nightmare, Ann. It will probably be a few years. I tried to speed it up again and got bad results, so slow & steady is going to be the method. It's not worth it. Really bad things can happen when the nervous system is in a state of hyperresponsiveness like that. In rare cases the person can be severely damaged and develop hypersensitivies to all drugs that pass the blood brain barrier. From what I've heard those are very extreme cases with multiple psych drugs withdrawn too quickly. The problem is, with the speed of a taper you don't know where the line is until you cross it.

I will say with gaba, my MD that's helping me now said he's only seen a reaction like mine one other time in 23 years of practice. But that doesn't mean he hasn't seen it and failed to recognize it other times.

It's taking me so long because the initial blasted MD put me on a fast taper to zero. I got off, everything blew up in such a way that I became totally disabled and unable to work, and I had to reinstate at 450 mg and wait 3 months to stabilize. Then wait another 2 months while I transitioned back to work. Honestly I have never suffered so much in my life, including the ongoing mental suffering of the knowledge that I will have to stay on this rat poison for a few more years.

So yeah, most of the months and months has been in waiting, not in making decreases. I am at 320 mg now, down from 1800.

Re: Started gabapenten - no relief

Posted: Wed Aug 14, 2019 12:57 am
by leggo_my_legs
debbluebird wrote:I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone


he other thing is deb, methadone and gabapentin have a moderate interaction according to drugs.com. You could be having a paradoxical reaction to having both in your system at the same time, causing the wakefulness.

Re: Started gabapenten - no relief

Posted: Wed Aug 14, 2019 8:14 pm
by legsbestill
In relation to op's original point, I understand that gabapentin can take several weeks to take effect so it might be worth sticking with it for a while though the restless arms thing sounds pretty miserable.

In relation to leggo's taper - I had the same experience. If I went fast when coming off pregabalin I got horrible symptoms. I took over a year to taper off pregabalin. I reduced by about 10% every 10 days or so. I also got the startle thing leggo mentions.

Re: Started gabapenten - no relief

Posted: Thu Aug 15, 2019 8:20 pm
by Polar Bear
Two or three years ago I became aware of the startle response, it was really quite alarming. At that time I was taking Tramadol and my daughter in law who is a prescribing nurse in pallative care and very familiar with Tramadol immediately had alarm bells. I came off the Tramadol and they lessened. I still have them to an extent but nothing like when on tramadol.

Re: Started gabapenten - no relief

Posted: Sun Aug 18, 2019 4:00 am
by badnights
Interesting about the startle response. I came across a study long ago that showed that WED/RLS patients have a heightened startle reflex. I know I do. Its appearance in my life didn't coincide with any med or med withdrawal as far as I recall but it definitely post-dates the time when WED/RLS became a problem.

Re: Started gabapenten - no relief

Posted: Thu Aug 22, 2019 4:07 am
by leggo_my_legs
Oh legs, I'm so sorry you had to endure a taper from pregalbin! Glad you are off now.

If I understand correctly, the startling in these drug withdrawal cases results from an imbalance between neurotransmitters gaba and glutamate. Too much glutamate and not enough gaba as a result of withdrawal of the gaba-ergic drug.

Re: Started gabapenten - no relief

Posted: Thu Aug 22, 2019 5:37 am
by ViewsAskew
badnights wrote:Interesting about the startle response. I came across a study long ago that showed that WED/RLS patients have a heightened startle reflex. I know I do. Its appearance in my life didn't coincide with any med or med withdrawal as far as I recall but it definitely post-dates the time when WED/RLS became a problem.


Everyone in my family who has RLS has a heightened startle response. I can see, in my mind's eye, my mom, grandmother, and sister jumping and verbalizing, "Oh!"